Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 110, NWS Jackson, MS

April 18, 2024Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 18, 2024, 7:05 PM CDT for Rankin County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 18, 2024, 7:05 PM CDT (00:05 UTC)
Expired
Apr 18, 2024, 7:32 PM CDT
In force
27 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Rankin County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 4 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 4:46 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.1 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2024-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2024-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1500 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 2:22 PM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Apr 18, 2:22 PM CDT, 4 hours 43 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
222 PM CDT Thu Apr 18 2024

...New DISCUSSION...

.DISCUSSION...
Issued at 220 PM CDT Thu Apr 18 2024

Tonight and Tomorrow: The severe weather and flooding threat in
the northern portions of the CWA will be the main focus for the
short term forecast as a slight and marginal risk areas for severe
will continue through midnight tonight. Damaging wind gusts up to
60mph, hail up to golf ball sized, severe storms possible will be
the main threats for this event as well as a tornado not being
able to be be ruled out. Flash flooding will also be possible near
the ArkLaMs borders due to the repetitive nature of the
forecasted storms heavy rainfall over the same area. While we
still expect this to be scattered thunderstorm event, if storms do
form there is the possibility for supercell development which
could produce hail up to golf ball sized, damaging wind gusts and
a tornado cant be ruled out. The timing of the main brunt of this
weather will last until around midnight tonight. As storms wrap up
expect isolated shower and storm chances to remain through the
overnight but will remain mostly above I-20 with best chances
above Hwy-82. Going into the morning dense patchy fog will be
possible again in the southeastern portions of the CWA as excess
moisture and light winds will make development easy and more
likely due to persistence. Going into the early morning a cold
front will be in the process of dropping into the CWA allowing
rain chances in the north to persist through the afternoon as the
boundary moves off to our east. Rain chances will continue in the
northeastern portions of the CWA through the forecast period./KP/

Saturday through Thursday: The pattern change will continue
through the weekend and into early next week as an upper-level
ridge over the Gulf of Mexico refocuses over the southwestern U.S.
and upper-level troughing becomes more prevalent over the eastern
U.S. Building surface high pressure will make its way southeast
out of the High Plains and toward the Mid- South behind a cold
front Sunday into Monday. It should bring drier air and initially
cooler weather to the Gulf Coast region. Flow aloft over our area
will be mostly zonal in the early to midweek time frame, and it's
possible a shortwave moving north of our area and its attendant
cold front could trigger a few showers or thunderstorms as the
system glances by our region. For now, POPs are an uncertain 20
percent for next Wednesday. Temps will warm to above normal again
as the high pressure shifts eastward. /NF/

&&

.AVIATION...
(18Z TAFS)
Issued at 1247 PM CDT Thu Apr 18 2024

VFR/MVFR conditions will prevail for a majority of the
forecast period. However periods of SHRA and VCTS will impact TAF
sites this afternoon through this evening causing categories to drop
down to MVFR IFR with possible LIFR for an hour or two. Beginning
around 10Z expect another round of patchy dense fog to impact
southeastern TAF sites through 15Z as high moisture and low winds
will make it east for fog development./KP/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       66  82  64  73 /  20  20  10  50
Meridian      65  87  62  75 /  30  20  20  40
Vicksburg     66  80  61  70 /  20  20  10  50
Hattiesburg   67  87  66  83 /  10  10  10  40
Natchez       66  85  64  76 /  10  10  10  30
Greenville    65  72  56  63 /  40  20  30  70
Greenwood     66  74  57  65 /  50  30  20  60

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.
&&

KP/NF/

In the hours before

Special weather statement, Apr 18, 2:26 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Jackson MS
226 PM CDT Thu Apr 18 2024

ARZ075-LAZ008-009-MSZ019-034-035-040-041-182030-
Chicot AR-East Carroll LA-West Carroll LA-Washington MS-Sharkey MS-
Humphreys MS-Sunflower MS-Issaquena MS-
226 PM CDT Thu Apr 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CHICOT COUNTY...
NORTHEASTERN EAST CARROLL AND NORTHEASTERN WEST CARROLL PARISHES...
SOUTHWESTERN SUNFLOWER...SOUTHERN WASHINGTON...NORTHWESTERN
ISSAQUENA...WESTERN HUMPHREYS AND NORTHERN SHARKEY COUNTIES THROUGH
330 PM CDT...

At 225 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Glen Allan, or 9 miles southwest of Hollandale,
moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Hollandale, Panther Burn, Nitta Yuma, and Estill around 230 PM
  CDT.
  Delta City around 235 PM CDT.
  Darlove around 240 PM CDT.
  Murphy around 245 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3289 9135 3311 9137 3337 9063 3302 9052
TIME...MOT...LOC 1925Z 251DEG 30KT 3310 9099

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

86
Special weather statement, Apr 18, 3:29 PM CDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Jackson MS
329 PM CDT Thu Apr 18 2024

ARZ075-LAZ007>009-MSZ034-040-182130-
Chicot AR-Morehouse LA-East Carroll LA-West Carroll LA-Washington MS-
Issaquena MS-
329 PM CDT Thu Apr 18 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN CHICOT COUNTY...
NORTHEASTERN MOREHOUSE...NORTHEASTERN EAST CARROLL AND NORTHERN WEST
CARROLL PARISHES...SOUTHWESTERN WASHINGTON AND NORTHWESTERN ISSAQUENA
COUNTIES THROUGH 430 PM CDT...

At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jones, or 11 miles west of Oak Grove, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Kilbourne around 345 PM CDT.
  Gassoway and Millikin around 355 PM CDT.
  Eudora around 400 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3301 9159 3301 9146 3306 9146 3321 9108
      3292 9106 3279 9167 3297 9169
TIME...MOT...LOC 2029Z 245DEG 27KT 3292 9158

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

86
Local storm report, Apr 18, 3:37 PM CDT, 3 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
337 PM CDT Thu Apr 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     Flash Flood      1 SSE Eudora            33.11N 91.26W
04/18/2024                   Chicot             AR   Fire Dept/Rescue

            Videos and photos from the Eudora area
            showed floodwaters approaching or entering
            several businesses along US Highway 65.
            Other city streets were flooded. Flooding
            began between 1 to 2 pm.

&&

NF

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 7:47 PM CDTSpecial Weather StatementJANLauderdale, Newton58 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.